Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 79, NWS Bismarck, ND

June 14, 2006Kidder County, Logan County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2006, 3:55 AM CDT for Kidder County, Logan County, Stutsman County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2006, 3:55 AM CDT (08:55 UTC)
Expired
Jun 14, 2006, 4:34 AM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Kidder County, ND, Logan County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 108 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 140855
SVRBIS
NDC043-047-093-141000-
/O.NEW.KBIS.SV.W.0079.060614T0855Z-060614T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
355 AM CDT WED JUN 14 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EXTREME NORTH CENTRAL LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 500 AM CDT

* AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF STREETER...OR ABOUT 40 MILES
  WEST OF JAMESTOWN...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STREETER AROUND 410 AM CDT...
  8 MILES NORTH OF GACKLE AROUND 445 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4676 9966 4660 9960 4664 9888 4690 9895

$$
JF
1 follow-up statement
000 
WWUS53 KBIS 140934
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
434 AM CDT WED JUN 14 2006

NDC043-047-093-140944-
/O.CAN.KBIS.SV.W.0079.000000T0000Z-060614T1000Z/
LOGAN ND-STUTSMAN ND-KIDDER ND-
434 AM CDT WED JUN 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIDDER...
SOUTHWESTERN STUTSMAN AND EXTREME NORTH CENTRAL LOGAN COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4676 9966 4660 9960 4664 9888 4690 9895

$$
JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 AM CDT, 55 minutes earlier.

Area forecast discussion, Jun 14, 3:00 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT WED JUN 14 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MAIN FORECAST CONCERN/HIGHLIGHT IN THE SHORT TERM CONTINUES TO BE
VERY GOOD POTENTIAL FOR STRONG TO SEVERE STORMS THIS EVENING AND
OVERNIGHT INTO THURSDAY.

CURRENTLY...UPPER LEVEL RIDGE AXIS SWINGING AROUND EAST TOWARDS THE
NORTHERN PLAINS. LEE SIDE TROUGH OVER THE HIGH PLAINS OFF TO OUR
WEST CONTINUES TO DEVELOP AND STRENGTHEN...WITH BREEZY EASTERLY
WINDS ALREADY INITIATING SOUTHWEST. WEAK MID-LEVEL WAVE AND UPPER
LEVEL DIFFLUENCE OVER THE FORECAST AREA SPARKING OFF SOME ISOLATED
STRONG TO MODERATE THUNDERSTORMS SOUTH AND WEST OF BIS AT 130-200
AM...PUSHING EAST. MODELS ACTUALLY DEPICTED THIS LATE NIGHT ACTIVITY
RATHER WELL PAST 3 NIGHTS. OTHERWISE MOSTLY CLEAR AT THIS TIME
ELSEWHERE.

THE UPPER LEVEL RIDGE AXIS WILL QUICKLY MOVE EAST THIS AFTERNOON AS
A STRONG AND DYNAMIC TROUGH MOVES INTO THE NORTHERN ROCKIES REGION.
THE SURFACE TROUGH WILL CONTINUE TO DEEPEN THROUGHOUT THE DAY WITH
SOUTHEASTERLY WINDS 20 TO 30 MPH AND GUSTY...AND LASTING INTO THE
EVENING. ALSO THIS MORNING AND AFTERNOON...MODELS CONTINUE TO DEPICT
UPPER LEVEL DIFFLUENCE OVER THE REGION...SO WILL ADD SLIGHT CHANCE
THUNDER THROUGHOUT THE DAY. STILL ON TRACK WITH A VERY GOOD CHANCE
OF STRONG TO SEVERE STORMS THIS EVENING AND OVERNIGHT AS THE SURFACE
TROUGH SLIDES EAST ACROSS THE FORECAST AREA. GUIDANCE CONTINUES TO
SHOW HIGH MUCAPE NUMBERS AND GOOD SHEAR...SO EXPECT VERY ORGANIZED
LONG LASTING STORM SYSTEMS WITH LARGE HAIL AND DAMAGING WIND GUSTS
THE PRIMARY THREAT. WILL SEE STORMS CONTINUE INTO THE MORNING AND
AFTERNOON THURSDAY AS THE TROUGH CONTINUES TO PROGRESS EAST...WITH
THE CENTRAL AND EAST HAVING THE BEST SHOT AT STRONG STORMS. WILL
RE-INTRODUCE SLIGHT CHANCE AFT/NIGHTTIME POPS WEST AS THE UPPER
TROUGH STALLS OVER THE NORTHERN ROCKIES AND MORPHS INTO A LARGE
CLOSED LOW...SPIRALING WEAK WAVES AND VORTICITY ACROSS THE AREA.

UPPER LEVEL LOW WILL SLOWLY SLIDE ACROSS FAR SOUTH CENTRAL CANADA
SKIRTING THE NORTHERN FORECAST AREA FRIDAY. ADDED CHANCE TO SLIGHT
CHANCE SHOWERS AND ISOLD THUNDER ALL DAY AND NIGHT WITH FAVORABLE
UPPER LEVEL DYNAMICS IN PLACE. ALSO WENT A BIT COOLER FOR FRIDAY
WITH GOOD HEIGHT FALLS AND COOLER 850H TEMPS ADVECTING INTO THE
REGION. SIDED WITH THE GFS AND ECMWF HERE. NAM TAKES THE CLOSED LOW
ON A MORE SOUTHERLY TRACK DIRECTLY OVER THE FORECAST AREA. IF NAM
SOLUTION HOLDS TRUE...WILL HAVE TO COOL TEMPERATURES AND INCREASE
POPS A LITTLE MORE.

.LONG TERM...SATURDAY THROUGH TUESDAY...
00Z GFS SIMILAR TO EARLIER RUNS. WEAK UPPER TROUGH SLIDES THROUGH
THE AREA SUNDAY...FOLLOWED BY WEAK RIDGING. SOUTHWEST FLOW DEVELOPS
BEHIND THE RIDGE OPENING UP THE POTENTIAL FOR MORE THUNDERSTORM
ACTIVITY. HOWEVER...WILL MAKE NO CHANGES TO THE LONGER RANGE AT THIS
TIME. EXPECT TEMPERATURES NEAR TO ABOVE NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/JF
Hazardous weather outlook, Jun 13, 4:29 AM CDT, 23 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CDT TUE JUN 13 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
429 AM CDT TUE JUN 13 2006 /329 AM MDT TUE JUN 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG SURFACE TROUGH WILL MOVE THROUGH THE REGION WEDNESDAY
EVENING THROUGH THURSDAY. THIS TROUGH WILL BE THE FOCUS FOR STRONG
TO SEVERE THUNDERSTORMS AS IT MOVES THROUGH THE FORECAST
AREA...WITH THE PRIMARY SEVERE WEATHER THREAT EXPECTED TO BE LARGE
HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON.

NH

In the hours before

Local storm report, Jun 14, 1:58 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
158 AM CDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HAIL             2 S BISMARCK            46.78N 100.77W
06/14/2006  E0.75 INCH       BURLEIGH           ND   NWS EMPLOYEE

            ENDED 157 AM

&&

KWELK
Local storm report, Jun 14, 3:26 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
326 AM CDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HAIL             ASHLEY                  46.03N 99.37W
06/14/2006  E1.00 INCH       MCINTOSH           ND   LAW ENFORCEMENT

&&

KWELK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:50 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton55 min
Jun 14, 2:11 AM CDTSevere Thunderstorm WarningBISOliver46 min
Jun 14, 2:40 AM CDTSevere Thunderstorm WarningBISMcIntosh65 min
Jun 14, 2:51 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan54 min
Jun 14, 3:28 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer39 min
Jun 14, 4:31 AM CDTSevere Thunderstorm WarningBISMcIntosh59 min
Jun 14, 5:03 AM CDTSevere Thunderstorm WarningBISLaMoure57 min
Jun 14, 5:21 AM CDTSevere Thunderstorm WarningBISLogan54 min
Jun 14, 8:52 AM CDTSevere Thunderstorm WarningBISEmmons53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.